Wildfire, Wind River Mountains East
- When
- July 22, 10:00 AM MST to July 29, 7:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- NWS Employee
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Lightning ignited the Fairfield Hill Wildfire which roared to life on Monday morning, July 22. The fire eventually scorched 1,335 acres on the hills above Lander and was seen from many miles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Lightning ignited the Fairfield Hill Wildfire which roared to life on Monday morning, July 22. The fire eventually scorched 1,335 acres on the hills above Lander and was seen from many miles. The fire threatened a community of homes and several recreational sites in Sinks Canyon forcing evacuations in those areas within the first hours of the fire. The Sinks Canyon Road was closed as the fire worked its way to the bottom of the canyon near the road. The fire was most active the first day and night as aggressive air and ground support was called in to assist firefighting efforts. No structures were lost to the fire which cost over $3 million to fight. Full containment of the fire came on July 29.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 9:32 AM MST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1032 AM MDT MON JUL 22 2013 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT EVERYDAY THIS PAST WEEK OR SO HAS BEEN GRADUALLY DRIER THAN THE PREVIOUS DAY. THIS EVENING ALL THE CONVECTION WAS EAST OF OUR CWA. THE HIGH PRESSURE RIDGE OVER THE SOUTHWEST UNITED STATES IS NOW EAST TO WEST ORIENTED WHICH HAS ALLOWED THE WEST NORTHWEST FLOW TO DIP SOUTH TO OVER WYOMING DURING THE LAST COUPLE OF DAYS WHICH IS CONDUCIVE FOR A HOT...DRY AND BREEZY PATTERN. THIS DRY WEATHER WILL CONTINUE TODAY AND TUESDAY. AS A MATTER OF FACT A RED FLAG WARNING REMAINS IN AFFECT ALONG THE INTERSTATE 80 CORRIDOR OF SOUTHWEST WYOMING AS WELL AS ACROSS THE SOUTHERN WIND RIVER MOUNTAINS FOR TODAY AS THE WIND PICKS UP AGAIN THIS AFTERNOON ALONG WITH A MINIMUM RELATIVE HUMIDITY OF 5 TO 10 PERCENT. TODAY SHOULD BE THE HOTTEST DAY OF THE REST OF THE WEEK. ON WEDNESDAY THE LOW CENTER THAT IS CURRENTLY SPINNING OVER 36N/155W WILL BEGIN TO PINCH OFF THE HIGH AS WILL THE NEXT APPROACHING NORTHERN STREAM TROUGH THAT WILL BE EJECTED FROM THE LOW OVER THE GULF OF ALASKA. THIS WILL RESULT IN AMPLIFICATION OF THE HIGH WHICH WILL TERMINATE THE DRY WEST NORTHWEST FLOW AND ALLOW LIMITED MONSOON MOISTURE TO CREEP BACK INTO THE AREA WEDNESDAY AFTERNOON AND EVENING RESULTING IN A FEW AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY IN THE EAST AND MOUNTAINS. .LONG TERM...THURSDAY THROUGH MONDAY RIDGE AXIS LOOKS TO STAY TO THE WEST OF US INTO SATURDAY AND POSSIBLY THROUGH SATURDAY BEFORE THE MODELS SHOW A TROUGH DIGGING INTO SWRN CANADA WHILE THE RIDGE RETREATS TO THE SRN ROCKIES. NW FLOW KEEPS HIGHER PRESSURE OVER THE NRN HIGH PLAINS AND THE MOIST ELY NEAR OR JUST EAST OF OUR ERN ZONES. WEAK DISTURBANCES IN THE NW FLOW AND POTENTIAL FOR SOME ELY FLOW MAY BE ENOUGH FOR CHANCE POPS IN THE MOUNTAINS...MAINLY EAST OF THE DIVIDE AND ISOLATED THUNDERSTORMS ACROSS THE LOWER ELEVATIONS. HARD TO GET TOO EXCITED WITH THE RIDGE AXIS HANGING NEARBY...WARM MID LEVEL TEMPERATURES AND LIMITED MOISTURE. AS THE RIDGE AXIS SHIFTS EAST...WE MAY SEE MOISTURE SURGE NORTHWARD AGAIN LATE IN THE WEEKEND AND INTO MONDAY OF NEXT WEEK. A BETTER SHOT OF THUNDERSTORMS IN THE WEST IN THIS SCENARIO WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ELSEWHERE. CONTINUED QUITE WARM TO HOT THROUGH THE PERIOD. && .AVIATION.../18Z ISSUANCE/ VFR CONDITIONS WILL PREVAIL OVER WEST AND CENTRAL WYOMING THROUGH TONIGHT. WINDS WILL TREND SLIGHTLY STRONGER TODAY THOUGH THE TIMING AND DIRECTION WILL BE SIMILAR TO THE LAST FEW DAYS. A W-NW SFC WIND AT 10-20 KTS WILL PREVAIL OVER MUCH OF THE SOUTH AND WEST IN THE AFTERNOON WITH WINDS MORE NORTHERLY ACROSS NORTH CENTRAL WYOMING. THE STRONGEST WIND WILL BE ACROSS THE SOUTHERN WIND CORRIDOR WHERE W-NW WINDS MAY GUST 30-40KTS IN THE AFTERNOON. WINDS WILL TURN MORE NORTHERLY AND DIMINISH ACROSS THE REGION THIS EVENING. WE CAN NOT RULE OUT A STRAY LATE DAY OR EVENING THUNDERSTORM IN JOHNSON COUNTY BUT THESE SHOULD STAY AWAY FROM TAF SITES. && .FIRE WEATHER... A RED FLAG WARNING IS IN EFFECT FOR ZONES 277 AND 279 AS WELL AS THE SOUTHERN PORTION OF ZONE 288 SOUTH OF ROARING FORK MOUNTAIN FOR TODAY DUE TO DRY AND BREEZY WEATHER CONDITIONS. THIS DRY BREEZY PATTERN IS THE RESULT OF THE WEST NORTHWEST FLOW OVERHEAD. BY WEDNESDAY THE HIGH PRESSURE CENTER WILL REAMPLIFY WHICH WILL TERMINATE THE WEST NORTHWEST FLOW WHICH HAS BEEN KEEPING MONSOON MOISTURE FROM ENTERING THE AREA. AS A RESULT A FEW THUNDERSTORMS WILL WORK THEIR WAY BACK INTO THE AREA WEDNESDAY...ESPECIALLY IN THE MOUNTAINS AND EAST. && .RIW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING WYZ277-279. RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING WYZ288. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...HATTINGS FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT MON JUL 22 2013 WYZ001>020-022>030-231200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT MON JUL 22 2013 ...RED FLAG WARNING FOR FIRE WEATHER ZONES 277...279 AND THE SOUTHERN PORTION OF ZONE 288 VALID FROM 11 AM UNTIL 8 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT EXTREME FIRE WEATHER CONDITIONS EXPECTED IN SWEETWATER AND UINTA COUNTIES IN SOUTHWEST WYOMING AS WELL AS ACROSS THE SOUTHERN PORTION OF THE WIND RIVER MOUNTAINS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEDNESDAY...ISOLATED THUNDERSTORMS EXPECTED...ESPECIALLY IN THE EAST AND IN THE MOUNTAINS. THURSDAY AND FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WITH THE BEST CHANCE IN JOHNSON AND NATRONA COUNTY. SATURDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. SUNDAY...SCATTERED MOUNTAIN THUNDERSTORMS WITH ISOLATED STORMS ACROSS THE LOWER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458145.